Why would we do this?
Well, if you’ve been training for a marathon (or other sporting event) for months on end and suddenly you experience some form of pain that interferes with your training as race day draws near, the temptation to dull the pain until after the race you trained so hard for is over can be all too tempting.
While this may help you continue with your training programme, it also merely disguises the fact that the body is experiencing pain – which could be indicative of a deeper, underlying issue that could be exasperated by continued exercise.
Risks of painkillers and exercise
It can lead to overtraining, which carries it’s own burden of risk.
If you’re considering a career as an athlete, be extra-careful before taking any painkiller medication, as many experts believe “painkillers fulfil all the requirements of a doping substance".
Continued use of certain painkiller meds can also not only lead to long-term health issues, but also painkiller addiction.
What the research shows
In one study, researchers interviewed 4 000 runners at the Bonn Marathon in 2010 about their use of painkillers and the effect they had.
They found that runners using painkillers had a 13% increased risk of "adverse events" including muscle cramps and intestinal cramps.
This may not sound too debilitating, but this can cause colonic seepage or intestinal leakage into the bloodstream which in turn may result in higher levels of inflammation – tempting the athlete to take more medication.
They also found that the painkillers, used by more than half the runners in the marathon, blocked certain enzymes which regulate the production some hormone-like substances that play a role in the contraction and relaxation of muscle tissue. This can lead to injury over time.
Another study, in the journal Medicine and Science in Sports and Medicine, focused on the effects of taking ibuprofen before or during a workout, and found that ibuprofen (a commonly used anti-inflammatory medication) lead to an aggravated exercise-induced intestinal injury and even caused "gut barrier dysfunction" in some athletes.
The researchers of this study concluded that using anti-inflammatory pain medications before or during exercise is “not harmless” and advised that “use of such medications should be discouraged”.
Fortunately most coaches and trainers advise against the use of anti-inflamatories during exercise as they can often not only mask the problem and allow the athlete to continue exercising without allowing the body time to heal.
How other medications can affect exercise
However, exercising on some medications is often unavoidable – such as with chronic health conditions – and others don’t have such a dramatic effect, but it’s always advisable to understand the risks.
Some cold medications, certain diet pills, allergy remedies and herbal teas may contain compounds that contain caffeine, which can elevate the heart rate, leading to unwanted side-effects in some people such as heart palpitations.
Some medications can alter your resting heart rate and your maximal heart rate, and if your training programme is reliant on your tracking your progress through a heart rate monitor, this could be detrimental to your training.
If you know ahead of time that the medication you are on could affect these, your trainer should be able to adjust your training programme accordingly to take this into account.
If you have been using a certain medication for an extended period of time, while engaging in regular exercise, overtime this could also affect the way your body responds to certain medications. For example, exercise has been shown to increase sensitivity to some psychoactive medications such as antidepressants, whereas regular exercise has been shown to decrease the need for high blood pressure medication over time.
Generally however, the smart thing to do is advise your doctor what type of exercise you engage in and how regularly when they prescribe you any medication. Rather safe than sorry.
Medication and exercise interactions: http://sportsmedicine.about.com/cs/drugs_doping/a/aa042500.htm
Aggravation of Exercise-Induced Intestinal Injury by Ibuprofen in Athletes: http://journals.lww.com/acsm-msse/Abstract/2012/12000/Aggravation_of_Exercise_Induced_Intestinal_Injury.1.aspx
BBC News and Science: http://www.bbc.co.uk/news/science-environment-18282072